Background: Azathioprine (AZA) hypersensitivity syndrome is a rare side effect that typically occurs early in the initiation of therapy and may include a cutaneous eruption. It is often under-recognized because it mimics infection or disease exacerbation. Until recently, the cutaneous findings associated with AZA hypersensitivity have been reported using nonspecific, descriptive terms without a supportive diagnostic biopsy.
Objective: To characterize the cutaneous and histologic findings associated with AZA hypersensitivity syndrome.
Methods: We conducted a retrospective analysis of two cases of AZA hypersensitivity syndrome and describe the cutaneous manifestations and histological findings of each case. A review of the English literature for cases of AZA hypersensitivity or allergic or adverse reactions associated with AZA was performed.
Results: Sixty-seven cases of AZA hypersensitivity were reviewed; 49% (33/67) had cutaneous manifestations. Of those cases presenting with cutaneous findings, 76% (25/33) had biopsy results or clinical features consistent with a neutrophilic dermatosis, whereas the other 24% (8/33) were reported as a nonspecific cutaneous eruption.
Limitations: Only case reports in which the skin findings could be classified were reviewed.
Conclusions: The predominant cutaneous reaction reported in the literature and observed in the present case series is a neutrophilic dermatosis. Hypersensitivity to AZA can manifest along a wide clinical spectrum from local neutrophilic disease to a systemic syndrome. Skin findings may be an important early clue to the diagnosis of AZA hypersensitivity and aid in prompt recognition and treatment of this potentially life-threatening adverse drug effect.
Copyright © 2010 American Academy of Dermatology, Inc. Published by Mosby, Inc. All rights reserved.